MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG,KRD

PENUMBRA, INC. RUBY COIL; HCG,KRD
Catalog Number RBY2C0420
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was fractured approximately 72.0 cm from the proximal end and kinked in multiple locations.The embolization coil was detached from the pusher assembly.Conclusion: evaluation of the returned device revealed the pusher assembly was fractured and the embolization coil was detached.Fracture of the pusher assembly may allow the distal end of the pull wire to retract out of the distal detachment tip (ddt), which will cause the embolization coil to detach.Since the ruby coil was reportedly removed from the procedure with no mention of pusher assembly fracture or detachment, the pusher assembly fracture, as well as the subsequent detachment of the embolization coil, were likely incidental and likely occurred after successful removal of the ruby coil from the procedure.The kinks were also likely incidental and may have occurred during packaging for return to penumbra.Since the pusher assembly was fractured and the embolization coil was detached, the root cause of the inability to advance could not be determined.The ruby coil embolization coil and lantern mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-01356.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician deployed and detached two ruby coils into the target vessel using the lantern.While attempting to advance another ruby coil, the physician was unable to advance the coil out of its introducer sheath and into the hub of the lantern.The physician then made multiple attempts to adjust the lantern and ruby coil but was still unable to advance the coil out of its introducer sheath.Therefore, both the ruby coil and lantern were removed.It was reported that the ruby coil was able to be advanced out of its introducer sheath when not inserted into the hub of the lantern.The procedure was then completed using a new ruby coil and a new lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG,KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6775360
Report Number3005168196-2017-01355
Device Sequence Number831901
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2024
Device Catalogue NumberRBY2C0420
Device Lot NumberF72619
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2017
Initial Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight82